Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Topeka, KS

August 3, 2017Republic County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 3, 2017, 1:56 AM CDT for Republic County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 1:56 AM CDT (06:56 UTC)
Expired
Aug 3, 2017, 2:45 AM CDT
In force
49 min
Issued by
NWS Topeka, KS

County Republic County, KS

The radar

The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS83 KTOP 030656
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
156 AM CDT THU AUG 3 2017
 
KSZ008-009-030745-
Republic-Washington-
156 AM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES UNTIL 245 AM CDT...

At 156 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Byron, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, Narka
and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9727 3972 9738 3965 9784 3966 9792
      4000 9793
TIME...MOT...LOC 0656Z 327DEG 34KT 4005 9784 

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:18 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 2, 11:18 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1118 PM CDT Wed Aug 2 2017

...AVIATION UPDATE...

.SHORT TERM...(This evening through Thursday)
Issued at 325 PM CDT Wed Aug 2 2017

Showers and storms have developed along an axis that extends from
Abilene to Holton. There is not much surface convergence present,
but the resulting outflows may become the mechanism for additional
development. The deep layer shear is less than 20 kt so the updrafts
are collapsing soon after development. There could be some gusty
winds within the downdrafts, but they should remain sub severe based
on the current intensity. This activity should continue through the
afternoon until the loss of surface heating. Water vapor imagery
shows a possible mid level shortwave over western NE that is
tracking eastward. As the wave approaches north central KS more
showers and storms could develop in the area given the additional
lift, which the high res models have been advertising for most of
the morning runs. Later this afternoon more robust convection is
expected to form along a strong cold front across portions of NE.
Given the location of the front it appears like it may be difficult
for storms to reach the area before midnight and maintain any sort
of strength given the lack of a low level jet tonight. A majority of
the guidance has the remains of this convection trying to reach our
area between 06-12Z. Soundings do not show much cape or shear in
place for much organization. Depending on the strength of the
outflow and or gravity wave the coverage could remain fairly
isolated. There are some signs of weak isentropic lift tomorrow
morning. By the time convection reaches the area the inversion
should be strong enough to prevent any severe winds from reaching
the surface. The only exception to that would be during this evening
storms and or if the NE complex gets here faster.

Tomorrow the cold front slides through the area. There is a chance
for showers and storms along the front in the morning, but these
should stay relatively weak. Surface heating ahead of the front will
help weaken the cap and increase the cape. Areas along and south of
the turnpike have a chance of stronger storms along the front in the
afternoon. The main hazard would be strong to severe winds, but the
threat should stay fairly isolated. Behind the front conditions
should clear out with not much post frontal precipitation expected.
Winds will shift to the northwest behind the front and gust to
around 20 mph. Highs should range from the upper 80s south of the
front to upper 70s behind the front.

.LONG TERM...(Thursday night through Wednesday)
Issued at 325 PM CDT Wed Aug 2 2017

The focus for the weekend into next week remains on cooler
temperatures and the chance for widespread precipitation on
Saturday and Sunday.

Upper level blocking pattern over the west coast will linger
through much of the next seven days, leaving NE Kansas and the
surrounding region in northwesterly flow through the period,
punctuated by several passing shortwaves. The first Northern
Plains wave will be clearing the area overnight on Thursday with
some residual post-frontal precip possible before midnight on
Thursday night. Canadian high pressure builds south Thursday night
and will bring some of the coldest overnight lows in some time
with some areas falling to near 50 degrees. This high will pass
through the region on Friday afternoon and with H850 temps only
around +11 to +15 C, surface temps will struggle to reach the 80
degree mark.

Return southwesterly mid-level return flow will bring monsoonal
moisture northeastward into the Central Plains for the weekend.
Coupled with low-level Gulf moisture, this will set the stage for
a wet weekend. As a second shortwave dives southeastward over the
Northern Plains, the aforementioned cold front will lift
northward as a warm front on Saturday. Modest 310 K isentropic
lift Friday night will fuel showers and thunderstorms over the
High Plains, which will work eastward by Saturday midday, with
redevelopment along the warm front in the afternoon. A widespread
inch or more of rain is possible before the system departs late
Sunday. Another stout Canadian high will sink southeastward for
early next week with continued cool temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday)
Issued at 1118 PM CDT Wed Aug 2 2017

Main question continues to be whether convection in central NEB
holds together long enough to impact the terminals. Overall the
pattern does not appear to be very favorable with diffluent flow
aloft and no low level jet to speak of. Forecast soundings also
show any elevated instability weakening by the time storms would
arrive. With several convective allowing models indicating storms
weakening or fall apart all together as they move into north
central KS, am inclined to maintain a wait and see approach to
including TS in the forecast. From a linear extrapolation, storms
may impact MHK between 10Z and 11Z if they were to hold together.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Skow
AVIATION...Wolters
Hazardous weather outlook, Aug 2, 3:17 PM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
317 PM CDT Wed Aug 2 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-032030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
317 PM CDT Wed Aug 2 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for thunderstorms this afternoon through
tonight. Some of the thunderstorms may be strong and produce
gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms south and east of
Interstate 70 on Thursday afternoon. Gusty winds will be the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, Aug 3, 1:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
156 AM CDT THU AUG 3 2017

KSZ008-009-030745-
Republic-Washington-
156 AM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES UNTIL 245 AM CDT...

At 156 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Byron, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, Narka
and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9727 3972 9738 3965 9784 3966 9792
      4000 9793
TIME...MOT...LOC 0656Z 327DEG 34KT 4005 9784

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:50 AM CDTSpecial Weather StatementTOPWashington40 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.